Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 170, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 17, 1997, 6:34 AM CDT for Butler County, Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 17, 1997, 6:34 AM CDT (11:34 UTC)
- Expired
- Jul 17, 1997, 7:35 AM CDT
- In force
- 61 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Butler County, KS
The radar
The Wichita radar (KICT), 55 km from the middle of the area, began a volume at 11:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 11.6 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2105 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 2151 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KICT 171135 RRA
SVRICT
KSC015-171235-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
634 AM CDT THU JUL 17 1997
* SEVERE THUNDERSTORM WARNING FOR
WESTERN BUTLER COUNTY - SOUTH CENTRAL KANSAS
* UNTIL 735 AM CDT
* SOME TOWNS AFFECTED
TOWANDA
BENTON
ANDOVER
* AT 633 AM CDT RADAR INDICATED A SEVERE THUNDERSTORM NEAR ANDOVER
AND ANOTHER SEVERE STORM JUST WEST OF TOWANDA. THESE SEVERE
STORMS WERE NEARLY STATIONARY.
IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.
MARIENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:48 AM CDT, 2 hours 46 minutes earlier.
Area forecast discussion, Jul 17, 3:48 AM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 348 AM CDT THU JUL 17 1997 ...SHORT TERM... CONVECTION REFUSES TO DIE THIS MORNING WITH PERSISTENT CELL ANCHORED OVER SW SG COUNTY THE LAST 2 HRS. ACTIVITY NOW DEVELOPING FARTHER E AND N FROM NORTH OF CFV TO NR ELD. 500MB CIRC CENTERED OVER ICT APPEARS TO BE DRIVING CONV AND ITS LOCATION TDY WILL BE THE MAIN FCST PROB. WILL LIKELY NEED TO MENTION LINGERING PRECIP THIS AM TO ACCOUNT FOR CURRENT ACTIVITY...HOPING TO SEE IT END BY MID MORNING. WITH PROF INDICATING 20 KT NW WINDS AT 500 MB OVER CE KS...EXPECT CIRC TO DRIFT S INTO NRN OK TDY...WITH IR SATELLITE LOOP/88D LOOP CONFIRMING THIS TREND AS COLDEST TOPS AND CENTROID OF THE MCS HAVE SHIFTED INTO NRN OKLA. GREATEST PRECIP COVERAGE SHOULD BE JUST SOUTH OF THE CWA TDY...BUT WITH CIRC MOVING SO SLOWLY WILL CONT LOW POPS SC/SE ZONES. RESIDUAL CLD CVR SHOULD HOLD TEMPS BACK FROM ICT TO CNU...HOT AGAIN CE KS. PETERSEN ...LONG TERM... CHC FOR CNVTN ACRS PTNS OF SCNTRL/SERN KS RMN THE MAIN CHALLENGE... MID/UPR LVL RDG CONTS TO HOLD SWAY INTO FRI ACRS KS. WARMER H8/H7 TEMPS ACRS CNTRL KS SHUD KEEP AMS CAPPED WITH HOT AFTN TEMPS. WK BUT PERSISTENT S/W ACRS SCNTRL/SERN KS ATTM WL ONLY DRIFT SLGTLY SWD TNGT/FRI WITH VRY LTL FLO ALOFT. IN FACT...BOTH ETA/NGM DVLP WK ELY H5 FLO INVOF KS/OK BORDER. THIS SHUD KEEP THE AMS ACRS PTNS OF SERN AND SCNTRL KS UNSETTLED INTO FRI WITH LO LVL MSTR/INSTBY IN PLACE AND STILL RELATIVELY COOL MID LVL TEMPS NR WK S/W DRFTG INTO OK. THEREFORE WL KEEP CHC20 TSTMS GOING MAINLY ALG/S OF ICT-CNU LN. TEMP-WISE...WL GENLY STAY WITH PERSISTENCE MOST LOCALES WHICH IS CLOSE TO FWC/FAN. DARMOFAL RSL 100/071 100/069 1300- SLN 100/072 100/071 13--- ICT 093/071 093/070 095 13222 HUT 096/072 096/072 13111 CNU 092/071 092/072 13222
In the hours before
Local storm report, Jul 17, 5:12 AM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
513 AM CDT THU JUL 17 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0653 PM PERTH KS 90 MPH TSTM GUST
07/16/97 SUMNER AGTAP SPOTTER...SHEDS
BLOWN OVER...ROOF TORN
OFF CAMPER
0655 PM 2 S ROCK KS WIND DAMAGE
07/16/97 COWLEY ESTIMATED WINDS TO 60
MPH...BARN BLOWN DOWN
0700 PM DERBY KS 0.75 INCH HAIL
07/16/97 SEDGWICK PUBLIC CITIZEN
0708 PM 6 W WINFIELD KS 0.88 INCH HAIL
07/16/97 COWLEY STATE TROOPER
0719 PM 3 N MULVANE KS 0.75 INCH HAIL
07/16/97 SUMNER
0720 PM 3 E MULVANE KS 60 MPH TSTM GUST
07/16/97 SUMNER
725 PM 5 S HAYSVILLE KS 60 MPH TSTM GUST
07/16/97 SEDGWICK NATIONAL WEATHER
SERVICE EMPLOYEE
0731 PM 3 E MULVANE KS 1.00 INCH HAIL
07/16/97 SUMNER
0739 PM DERBY KS 70 MPH TSTM GUST
07/16/97 SEDGWICK
0735 PM CALDWELL KS 1.00 INCH HAIL
07/16/97 SUMNER COOP OBSERVER REPORTED
WIND GUST TO 58 MPH
0740 PM 2 S ROCK KS 65 MPH TSTM GUST
07/16/97 COWLEY EOC REPORTED DIME SIZE
HAIL AND 1 INCH
DIAMETER TREE LIMBS
DOWN
0740 PM UDALL KS 90 MPH TSTM GUST
07/16/97 COWLEY HAM RADIO REPORT
0744 PM 2 NE VIOLA KS 1.00 INCH HAIL
07/16/97 SEDGWICK
0750 PM DOUGLASS KS 60 MPH TSTM GUST
07/16/97 BUTLER SPOTTER REPORT
0750 PM ROSE HILL KS WIND DAMAGE
07/16/97 BUTLER EOC REPORTED POWER
LINES DOWN
0752 PM DOUGLASS KS WIND DAMAGE
07/16/97 BUTLER BUTLER COUNTY DISPATCH
REPORTED SHINGLES BLOWN
OFF ROOF AND 6 INCH
DIAMETER TREE LIMBS
DOWN
0757 PM 2 S ROCK KS 1.00 INCH HAIL
07/16/97 COWLEY WIND BREAKING 1 INCH
DIAMETER TREE LIMBS
1201 AM 1 S WELLINGTON KS WIND DAMAGE
07/17/97 SUMNER SUMNER COUNTY DISPATCH
REPORTED POWER LINES
DOWN
1240 AM VIOLA KS 1.00 INCH HAIL
07/17/97 SEDGWICK OFF-DUTY HARPER COUNTY
EOC
1254 AM VIOLA KS 1.75 INCH HAIL
07/17/97 SEDGWICK VIOLA FIRE DEPARTMENT
. REPORT
MARIENLocal storm report, Jul 17, 5:13 AM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
513 AM CDT THU JUL 17 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0653 PM PERTH KS 90 MPH TSTM GUST
07/16/97 SUMNER AGTAP SPOTTER...SHEDS
BLOWN OVER...ROOF TORN
OFF CAMPER
0655 PM 2 S ROCK KS WIND DAMAGE
07/16/97 COWLEY ESTIMATED WINDS TO 60
MPH...BARN BLOWN DOWN
0700 PM DERBY KS 0.75 INCH HAIL
07/16/97 SEDGWICK PUBLIC CITIZEN
0708 PM 6 W WINFIELD KS 0.88 INCH HAIL
07/16/97 COWLEY STATE TROOPER
0719 PM 3 N MULVANE KS 0.75 INCH HAIL
07/16/97 SUMNER
0720 PM 3 E MULVANE KS 60 MPH TSTM GUST
07/16/97 SUMNER
725 PM 5 S HAYSVILLE KS 60 MPH TSTM GUST
07/16/97 SEDGWICK NATIONAL WEATHER
SERVICE EMPLOYEE
0731 PM 3 E MULVANE KS 1.00 INCH HAIL
07/16/97 SUMNER
0739 PM DERBY KS 70 MPH TSTM GUST
07/16/97 SEDGWICK
0735 PM CALDWELL KS 1.00 INCH HAIL
07/16/97 SUMNER COOP OBSERVER REPORTED
WIND GUST TO 58 MPH
0740 PM 2 S ROCK KS 65 MPH TSTM GUST
07/16/97 COWLEY EOC REPORTED DIME SIZE
HAIL AND 1 INCH
DIAMETER TREE LIMBS
DOWN
0740 PM UDALL KS 90 MPH TSTM GUST
07/16/97 COWLEY HAM RADIO REPORT
0744 PM 2 NE VIOLA KS 1.00 INCH HAIL
07/16/97 SEDGWICK
0750 PM DOUGLASS KS 60 MPH TSTM GUST
07/16/97 BUTLER SPOTTER REPORT
0750 PM ROSE HILL KS WIND DAMAGE
07/16/97 BUTLER EOC REPORTED POWER
LINES DOWN
0752 PM DOUGLASS KS WIND DAMAGE
07/16/97 BUTLER BUTLER COUNTY DISPATCH
REPORTED SHINGLES BLOWN
OFF ROOF AND 6 INCH
DIAMETER TREE LIMBS
DOWN
0757 PM 2 S ROCK KS 1.00 INCH HAIL
07/16/97 COWLEY WIND BREAKING 1 INCH
DIAMETER TREE LIMBS
1201 AM 1 S WELLINGTON KS WIND DAMAGE
07/17/97 SUMNER SUMNER COUNTY DISPATCH
REPORTED POWER LINES
DOWN
1240 AM VIOLA KS 1.00 INCH HAIL
07/17/97 SEDGWICK OFF-DUTY HARPER COUNTY
EOC
1254 AM VIOLA KS 1.75 INCH HAIL
07/17/97 SEDGWICK VIOLA FIRE DEPARTMENT
REPORT
MARIENThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 7:21 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 64 min |
| Jul 16, 7:33 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 57 min |
| Jul 16, 7:44 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 46 min |
| Jul 16, 8:24 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 61 min |
| Jul 16, 8:27 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 58 min |
| Jul 16, 8:29 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 61 min |
| Jul 16, 9:29 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 61 min |
| Jul 16, 11:42 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 58 min |
| Jul 16, 11:42 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 28 min |
| Jul 17, 12:53 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 62 min |
| Jul 17, 6:04 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.